What are the side effects of the combined pill?
Many women who take the combined pill will not get any side effects. However, some women will get side effects that can vary in symptoms and severity.
Side effects are more common in the first 3 months of taking the pill as your body gets used to the hormonal changes. Your side effects should reduce over time. If they do not reduce or they impact your life negatively, talk to your doctor, who can recommend trying a different pill. You can message your SuperDrug Online Doctor through your patient account.
Common side effects reported by women include headache, feeling sick or having stomach pain, tender breasts and mood changes.
In rare cases taking the combined pill can lead to a blood clot. Signs of a blood clot include stabbing chest pain, coughing up blood, shortness of breath, immediate loss of vision, unexplained swelling or tenderness in one or both legs. In these cases, you should stop taking it immediately and seek urgent medical help.
Will the combined pill affect my weight?
While women report weight gain as a side effect of taking the combined pill, the research into this shows there is no evidence that the pill causes changes in weight. Oestrogen can increase your appetite and fluid retention when you first start taking it, but this usually settles down after 3 months.
You can find more information on our page on weight gain and the contraceptive pill.
How does the combined pill affect my skin?
If you suffer from hormonal acne, the combined pill can help your skin. This is because it helps to balance and regulate your hormone levels, preventing flare-ups. The regular dose of oestrogen also can reduce sebum production, the oily substance that protects the skin that can cause acne by clogging up your pores.
How will the combined pill affect my periods?
The regulated dose of hormones in the combined pill can make periods lighter and less painful. For this reason, the combined pill can be prescribed to help with heavy or painful periods.
How will the combined pill affect my mood?
Taking the contraceptive pill changes your hormonal balance. This can impact your mental health positively, negatively or not at all. Mood changes are more common in the first 3 months of taking the pill as your body adjusts to the hormonal changes. If you think the combined pill you are taking is affecting your mood, talk to your doctor about trying a different one.
Will the combined pill affect my sex drive?
Some studies suggest that higher levels of oestrogen may have a positive effect on your libido. On the other hand, the pill regulates hormones and this can reduce the hormonal spikes which create periods of high sex drive. If this happens to you it is worth waiting to see if this side effect disappears after 3 months. If it doesn’t, talk to your doctor about your options.
Can the combined pill affect my fertility?
There is no evidence that taking the combined pill affects fertility after you stop taking it. It is possible to get pregnant as soon as you stop taking the pill, but it may take a few weeks for your periods to return to their normal cycle.